Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 99, NWS Memphis, TN

May 1, 2003Decatur County, Henderson County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at May 1, 2003, 1:44 PM CDT for Decatur County, Henderson County, Tennessee. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2003, 1:44 PM CDT (18:44 UTC)
Expired
May 1, 2003, 2:30 PM CDT
In force
46 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Decatur County, TN, Henderson County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 12:15 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.7 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 358 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
358 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1214 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

440 
WUUS54 KMEG 011844
SVRMEM
TNC039-077-011930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
144 PM CDT THU MAY 1 2003

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DECATUR COUNTY IN TENNESSEE
  HENDERSON COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 230 PM CDT.

* AT 139 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  LEXINGTON...MOVING SOUTHEAST AT 40 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 230 PM CDT INCLUDE...
  DARDEN...
  PARSONS...
  DECATURVILLE...
  BATH SPRINGS...

.DAMAGING WINDS AND LARGE HAIL ARE LIKELY WITH THIS STORM. SEEK
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4
3 2 0 8 7 5.

LAT...LON 3576 8838 3560 8848 3529 8778 3551 8765

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 10:20 AM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, May 1, 10:20 AM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1020 AM CDT THU MAY 1 2003

14Z SFC MAP PLACES A COLD FRONT EXTENDING FROM N MO THRU SE KS AND C
OK. A LARGE MCC DEVELOPED OVER SO MO LAST NITE AND IS ENTERING NE
ARK AND MO BOOTHEEL. THIS COMPLEX DEVELOPED IN A THE RIGHT ENTRANCE
REGION OF AN UPPER LEVEL JET ALONG WITH GOOD UPPER LEVEL DIVERGENCE.
ENVIRONMENT AHEAD OF THE LINE IS UNSTABLE WITH LIS OF AROUND
-5...CAPES OF ABOUT 2000J/KG AND MID LEVEL LAPSE RATES OF AROUND
7.25. 850-500MB WIND FIELDS DO SUPPORT DAMAGING WINDS AND LARGE
HAIL. SO SVR POTENTIAL DOES EXIST AS THE LINE CONTINUES TO THE SE.
WILL UPDATE FCST TO INCREASE POPS ACROSS THE REGION AND DETAIL SVR
WX THREAT. MAX TEMPS LOOK REASONABLE...MAY SCALE BACK TEMPS ACROSS
NE ARK WHERE CONVECTION HAS OCCURRED.

.MEG...SEVERE THUNDERSTORM WATCH FOR NE ARK AND MO BOOTHEEL UNTIL 20Z.

VALLE
Hazardous weather outlook, May 1, 10:05 AM CDT, 3 hours 39 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-021000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1005 AM CDT THU MAY 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TODAY

A COLD FRONT WILL APPROACH THE MID SOUTH FROM THE NORTHWEST TODAY
AND MOVE INTO THE AREA TONIGHT. IN THE WARM MOIST UNSTABLE AIR AHEAD
OF THE FRONT THUNDERSTORMS WILL SPREAD ACROSS THE MID SOUTH THIS
MORNING THROUGH TONIGHT. SOME STORMS WILL BE SEVERE THIS MORNING
ACROSS NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL. THESE STORMS
WILL PRODUCE DAMAGING WINDS AND LARGE HAIL. THE THREAT FOR SEVERE
THUNDERSTORMS WILL SPREAD ACROSS WEST TENNESSEE AND NORTH
MISSISSIPPI THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT THROUGH TUESDAY
WITH THE GREATEST CHANCE COMING ON SUNDAY AS A WARM FRONT LIFTS
NORTH THROUGH THE AREA AND AGAIN ON TUESDAY AS A COLD FRONT SWEEPS
THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

In the hours before

Special weather statement, May 1, 11:07 AM CDT, 2 hours 37 minutes before
ARZ009-018-MOZ113-011615-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
1107 AM CDT THU MAY 1 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CLAY...DUNKLIN AND GREENE
COUNTIES.

THE THUNDERSTORM THUNDERSTORM THAT EARLIER PRODUCED SEVERE WEATHER
OVER GREENE COUNTY ARKANSAS WAS LOCATED OVER THE TOWN OF ST. FRANCIS
AT 1107 AM CDT...MOVING EAST AT 45 MPH.

THIS STORM MAY REINTENSIFY AND COULD BECOME SEVERE AGAIN RAPIDLY.

THE STORM PRODUCED DAMAGING WIND THAT OVERTURNED A MOBILE HOME WHILE
OVER SOUTHEAST GREENE COUNTY.

PEOPLE IN CLAY...DUNKLIN AND GREENE COUNTIES...INCLUDING THE CITIES
OF CAMPBELL...KENNETT...MALDEN...MARMADUKE...PARAGOULD...PIGGOTT...
RECTOR AND SENATH...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 1, 11:18 AM CDT, 2 hours 26 minutes before
ARZ026-027-011630-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
1118 AM CDT THU MAY 1 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CRAIGHEAD AND POINSETT
COUNTIES.

AN INTENSIFYING THUNDERSTORM WAS LOCATED 5 MILES NORTH OF WEINER AT
1118 AM CDT...MOVING NORTHEAST AT 30 MPH. HEAVY RAIN...DEADLY
LIGHTNING...AND STRONG WIND GUSTS WILL BE POSSIBLE AS THE STORM
MOVES OVER.

THIS STORM IS STILL GROWING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CRAIGHEAD AND POINSETT COUNTIES...INCLUDING THE CITIES OF
BAY...BONO...BROOKLAND...CARAWAY...JONESBORO...LAKE CITY...MONETTE
AND TRUMANN...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 1, 11:34 AM CDT, 2 hours 10 minutes before
ARZ026-027-011645-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
1134 AM CDT THU MAY 1 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CRAIGHEAD AND POINSETT
COUNTIES.

A GROWING THUNDERSTORM WAS LOCATED NEAR GREENFIELD AT 1134 AM
CDT...MOVING NORTHEAST AT 25 MPH.  HALF INCH HAIL IS POSSIBLE WITH
THIS STORM ALONG WITH HEAVY RAIN AND DEADLY LIGHTNING.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CRAIGHEAD AND POINSETT COUNTIES...INCLUDING THE CITIES OF
BAY AND JONESBORO...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 1, 12:10 PM CDT, 1 hour 34 minutes before
MOZ115-011730-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
1210 PM CDT THU MAY 1 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...PEMISCOT COUNTY.

THE THUNDERSTORM THAT EARLIER PROMPTED A SEVERE THUNDERSTORM WARNING
HAS MOVED EAST OF PEMISCOT COUNTY. SHOWERS WILL CONTINUE UNTIL AFTER
1230 PM.
Special weather statement, May 1, 1:35 PM CDT, 9 minutes before
ARZ008-009-017-018-026>028-MOZ113-115-012000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
135 PM CDT THU MAY 1 2003

SEVERE THUNDERSTORM WATCH NUMBER 195 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES:

IN ARKANSAS...
CLAY            CRAIGHEAD       GREENE          LAWRENCE
MISSISSIPPI     POINSETT        RANDOLPH

IN MISSOURI...
DUNKLIN         PEMISCOT

VALLE
Special weather statement, May 1, 1:43 PM CDT, 1 minute before
MSZ002-003-TNZ089-011900-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
143 PM CDT THU MAY 1 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...BENTON...FAYETTE AND
MARSHALL COUNTIES.

WAS LOCATED OVER SLAYDEN AT 143 PM CDT...MOVING EAST AT 10 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN BENTON...FAYETTE AND MARSHALL COUNTIES SHOULD MONITOR THIS
STORM CLOSELY.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 11:44 AM CDTSevere Thunderstorm WarningMEGDyer46 min
May 1, 11:57 AM CDTTornado WarningMEGDyer33 min
May 1, 12:13 PM CDTSevere Thunderstorm WarningMEGGibson, Obion62 min
May 1, 12:37 PM CDTSevere Thunderstorm WarningMEGCrockett23 min
May 1, 12:54 PM CDTSevere Thunderstorm WarningMEGHaywood36 min
May 1, 1:03 PM CDTSevere Thunderstorm WarningMEGMadison57 min
May 1, 1:15 PM CDTSevere Thunderstorm WarningMEGCarroll, Henderson30 min
May 1, 2:08 PM CDTSevere Thunderstorm WarningMEGHardin, McNairy37 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.